Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Feb 16, 2023, 11:54 AM CST for Houston County, Montgomery County, Stewart County, Tennessee. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2023, 11:54 AM CST (17:54 UTC)
- Expired
- Feb 16, 2023, 3:45 PM CST
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Houston County, TN, Montgomery County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 11:55 AM CST | FLASH FLOOD | 4 Nne Dover, TN | DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD DUE TO FLOODING APPROACHING BUILDING. |
| Feb 16, 11:55 AM CST | FLASH FLOOD | 4 Nne Dover, TN | DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD DUE TO FLOODING APPROACHING BUILDING. |
| Feb 16, 12:16 PM CST | FLASH FLOOD | 6 Sw Dover, TN | UPPER STANDING ROCK ROAD CLOSED DUE TO FLOODING. |
| Feb 16, 12:16 PM CST | FLASH FLOOD | 6 Sw Dover, TN | UPPER STANDING ROCK ROAD CLOSED DUE TO FLOODING. |
| Feb 16, 12:26 PM CST | HEAVY RAIN 3.28 | 6 Wnw Dover, TN | MESONET STATION STHT1 DOVER STILLY HOLLOW. |
| Feb 16, 12:26 PM CST | HEAVY RAIN 3.28 | 6 Wnw Dover, TN | MESONET STATION STHT1 DOVER STILLY HOLLOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
183
WGUS54 KOHX 161754
FFWOHX
TNC083-125-161-162145-
/O.NEW.KOHX.FF.W.0001.230216T1754Z-230216T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1154 AM CST Thu Feb 16 2023
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Northwestern Houston County in middle Tennessee...
Northwestern Montgomery County in middle Tennessee...
Stewart County in middle Tennessee...
* Until 345 PM CST.
* At 1154 AM CST, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 3 and 4
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clarksville, Dover, Big Rock, Indian Mound, Land Between The
Lakes, Woodlawn and Houston County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3661 8804 3667 8791 3666 8785 3663 8785
3663 8784 3664 8713 3628 8795 3634 8797
3637 8800 3639 8801 3641 8803 3643 8804
3645 8806 3648 8805 3649 8806 3651 8804
3655 8803
FLASH FLOOD...OBSERVED
$$
WhiteheadWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 16, 10:56 AM CST, 58 minutes earlier.
Area forecast discussion, Feb 16, 10:56 AM CST, 58 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1056 AM CST Thu Feb 16 2023 ...New UPDATE... .UPDATE... Issued at 1056 AM CST Thu Feb 16 2023 Tweaked current hourly temperature, dewpoint, wind speed/wind direction, and sky condition grids blending them with previously forecasted associated hourly gridded late morning through early afternoon hourly values. CONSShort 16/15Z initializing best and depicts most realistically weather pattern evolution through remainder of morning hours as compared to fellow CAMs solutions. Today's latest SPC Convective Outlook as for areal coverage and reasoning has not changed much for mid state region from previous issuance. Current regional temperature trends generally in line with forecasted afternoon highs. Current atmospheric status across our area continues to support previous morning forecast issuance reasoning. Remainder of forecast continues to be on track. Sent out a few minutes ago a refreshed suite of forecast products. && .SHORT TERM... (Today through Friday) Issued at 218 AM CST Thu Feb 16 2023 This is turning out to be a very interesting forecast for February! I might have even forgotten for a bit that it is barely mid February. We had a few strong storms overnight with the warm sector but this has transitioned to a heavy rainfall threat at the moment. 06Z sounding had a surface cape of 62 J/KG but a PW of 1.20 inches. Cancelled Watch #34 for our CWA as convection seems to be elevated and HRRR shows the CAPE really dropping off through 10Z. Fully expect additional watches later this morning and afternoon with the very strong cold front. Severe parameters from the 06Z HRRR is very impressive today especially this afternoon and early evening. It has very high shear and helicity through the day. MUCAPE picks up near the Tennessee River by 15/16Z to 1100+ J/KG and spreading to Nashville Metro by 18/20Z of 1200+ J/KG and then dropping to 500-700 J/KG by 23Z. Timing is very challenging as it seems like the potential for severe weather will be through the day. It might be easier to say when it will end and that will be with the cold front. Making an educated guess...the best timing is just out a head and with the front...or from noon west to 6 pm east. Please stay weather aware as all severe weather types of straight line winds...hail...and tornadoes will be possible. The HRRR supercell composite and Significant Tornado Parameter really highlights several areas across middle TN from 18-00Z. Please stay weather aware and please encourage your social network to do the same. Once the cold front passes it will be on the cold side tomorrow with highs in the upper 30s to middle 40s. && .LONG TERM... (Friday Night through next Thursday) Issued at 218 AM CST Thu Feb 16 2023 One item to note is the mixed precipitation just before sunrise Friday morning is no longer in the grids. Dry weather stays around through the weekend with gradual warming. By Sunday highs will be mid 50s to around 60 with mostly sunny skies. The next rain chances will be on Monday with a couple of impulses and a low/trof over Canada. Rain stays in the extended forecast with thunderstorms returning again Tuesday night(ish). && .AVIATION... (12Z TAFS) Issued at 538 AM CST Thu Feb 16 2023 It's going to be a stormy day across Middle Tennessee. Storms are already developing across the northwest portion of Middle Tennessee, and more storms will move across the mid state this afternoon with the fropa. Look for ceilings to remain MVFR/IFR thru the TAF period, with LLWS also developing due to the strong near-surface winds. && .PRELIMINARY POINT TEMPS/POPS... Nashville 71 34 43 25 / 100 80 0 0 Clarksville 70 33 42 25 / 100 40 0 0 Crossville 64 31 37 20 / 80 100 10 0 Columbia 69 33 42 22 / 100 80 0 0 Cookeville 67 33 38 23 / 90 100 0 0 Jamestown 66 31 37 22 / 90 100 10 0 Lawrenceburg 69 33 41 22 / 100 90 0 0 Murfreesboro 70 34 41 21 / 100 90 0 0 Waverly 68 31 41 24 / 90 40 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......JB Wright SHORT TERM...12 LONG TERM....12 AVIATION.....Rose
Hazardous weather outlook, Feb 16, 2:15 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 215 AM CST Thu Feb 16 2023 TNZ005>011-023>034-056>066-075-077>080-093>095-170815- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 215 AM CST Thu Feb 16 2023 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. Strong to severe storms will be possible this morning through the afternoon hours. Strong to damaging wind gusts will be the primary threat, but isolated tornadoes as well as heavy rain leading to flooding will also be possible. The threat of severe weather will come to an end with the passing of the cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local and state guidelines. 12
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 11:28 PM CST | Special Weather Statement | OHX | Trousdale | 32 min |
| Feb 15, 11:35 PM CST | Special Weather Statement | OHX | Williamson | 25 min |
| Feb 15, 11:57 PM CST | Special Weather Statement | OHX | Wilson | 33 min |
| Feb 16, 12:07 AM CST | Special Weather Statement | OHX | Stewart | 38 min |
| Feb 16, 12:45 AM CST | Special Weather Statement | OHX | Williamson | 30 min |
| Feb 16, 12:49 AM CST | Areal Flood Advisory | OHX | Hickman, Humphreys, Perry | 116 min |
| Feb 16, 6:01 AM CST | Areal Flood Advisory | OHX | Houston, Humphreys, Montgomery, Robertson, Stewart | 4 hr |
| Feb 16, 9:58 AM CST | Areal Flood Advisory | OHX | Montgomery, Stewart | 2 hr |
| Feb 16, 1:19 PM CST | Tornado Warning | OHX | Humphreys | 41 min |
| Feb 16, 1:50 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 25 min |
| Feb 16, 2:59 PM CST | Severe Thunderstorm Warning | OHX | Davidson | 18 min |
| Feb 16, 3:27 PM CST | Areal Flood Advisory | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 2 hr |
| Feb 16, 3:36 PM CST | Areal Flood Advisory | OHX | Bedford, Lewis, Marshall, Maury, Rutherford, Williamson | 114 min |
| Feb 16, 3:39 PM CST | Areal Flood Advisory | OHX | Giles, Lawrence, Marshall, Maury | 3 hr |
| Feb 16, 3:42 PM CST | Tornado Warning | OHX | Giles, Lawrence, Maury | 33 min |
| Feb 16, 4:35 PM CST | Tornado Warning | OHX | Bedford, Marshall | 12 min |
| Feb 16, 4:56 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall | 34 min |
| Feb 16, 5:00 PM CST | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Wilson | 30 min |
| Feb 16, 5:01 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 44 min |
| Feb 16, 5:18 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford | 27 min |
| Feb 16, 5:28 PM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Smith, Wilson | 11 min |
| Feb 16, 5:54 PM CST | Severe Thunderstorm Warning | OHX | DeKalb, Van Buren, Warren, White | 23 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.